Texas, 2021

High Wind in Texas, December 15, 2021

December 15, 2021 · NWS LUB · 4 events in 4 counties and zones

An extremely stout mid level short wave for mid December moved across the Intermountain West and Central Plains on the 15th. Strong surface cyclogenesis developed in lee of the Rockies which brought robust winds to the extreme southern Texas Panhandle.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An extremely stout mid level short wave for mid December moved across the Intermountain West and Central Plains on the 15th. Strong surface cyclogenesis developed in lee of the Rockies which brought robust winds to the extreme southern Texas Panhandle. This same system would go on to create a rare December severe weather outbreak across the Midwest.

Severe wind gust reports below are from the Texas Tech University West Texas mesonet:

62 mph at Friona (Parmer County) and|60 mph at Silverton and Caprock Canyons State Park (Briscoe County).

Sustained winds of 40mph or greater were reported by the following Texas Tech University West Texas mesonet sites:

45 mph at Dimmitt (Castro County),|45 mph at Happy, Tulia, and Vigo Park (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 15, 5:28 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 15, 5:28 AM CST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
528 AM CST Wed Dec 15 2021

.AVIATION...
Although winds have become breezy at the surface early this
morning, much stronger winds just off the deck will persist. Low
stratus is expected to remain for the next few hours until
stronger southwesterly surface winds emerge. A strong storm
system moving out of the Rockies will bring widespread strong
winds out of the southwest beginning late this morning through
late afternoon along with possible visby restrictions due to BLDU.

&&

.PREV DISCUSSION... /issued 227 AM CST Wed Dec 15 2021/

SHORT TERM...
A well forecasted stout upper level trough was currently seen on
water vapor departing Las Vegas, NV. This trough will quickly close
off early this morning as it moves across the Intermountain West and
emerge onto the Central Plains this afternoon. An extremely strong
mid level height gradient will bring us strong winds today. However,
this gradient will be maximized around the Raton mesa region. The
wind maxima aloft will generally extend from east-central New Mexico
into southwestern Kansas. Winds at 500mb are generally progged to be
around 125kt moving from northeastern New Mexico into southwestern
Kansas this afternoon; an impressive value for this time of year.
Furthermore, winds at 700mb in the southwestern Texas Panhandle may
be in the 70-80kt range. We will also see extreme surface
cyclogenesis today in lee of the Rockies and will rapidly move into
the Midwest this evening. Low status was filling into the area early
this morning but will quickly dissipate after sunrise as strong
southwesterly winds take over at the surface. Deep mixing and cloud
cover early in the day will be a mitigating factor to strong winds
today. High level clouds were currently streaming overhead and will
continue to do so for the remainder of the morning. This will
generally act to reduce mixing. However, these clouds are expected
to move off in the afternoon resulting in rapid mixing once this
occurs. Therefore, morning winds may be misleadingly light given
what is expected for this afternoon. Additionally, an inversion
around 750mb will keep mixing limited below the stronger winds
aloft. As is usually expected with the forecast winds today, blowing
dust will be a likely possibility today. Winds will quickly decrease
late this afternoon as the strong wind maxes aloft move east of the
region. Due to the strong downsloping winds, temperatures will again
be near record values area wide.

LONG TERM...
The previous forecast assessments remain on track. Return flow will
become re-established across the CWA late Thursday afternoon as a
lee surface trough develops along the edge of the Mescalero Ridge,
ahead of an approaching positively-tilted trough. As mentioned in
previous discussions, splitting of the mid/upper-level flow is
expected as the polar jet remains quite progressive, with a cold
front forecast to move through the region on Friday as the northern
shortwave trough pivots over the northern Great Plains. Cool
(perhaps chilly) and gloomy conditions are expected on Saturday,
with high temperatures peaking in the upper 40s to lower 50s across
the Caprock and Rolling Plains, respectively, with dense overcast.
The aforementioned cold front will continue to progress towards the
international border, with the southern-stream shortwave trough
pivoting eastward over northern Mexico by Sunday. Temperatures will
moderate on Sunday as the open wave approaches far southwestern
Texas and as the expansive 1028 mb surface anticyclone shifts east,
with return flow becoming established once again. Precipitation
chances have decreased altogether this weekend, as moist, isentropic
ascent remains scant from the cold front being positioned well to
the south of the international border. Breezy, dry, and mild weather
is forecast heading into next week as quasi-zonal flow develops
across the central CONUS in wake of the departing shortwave trough.

Sincavage

FIRE WEATHER...
Although relative humidity values will mostly be above 15 percent
this afternoon, critical fire weather conditions will be likely for
the South Plains and extreme southern Texas Panhandle. A very strong
storm system moving across the Rockies into the Plains today will
bring very strong southwesterly to westerly winds this afternoon.
Temperatures this afternoon will be around 20-25 degrees above
seasonal averages but moisture will be relatively high enough so
that relative humidity values will only drop into the upper teens.
Winds will be strongest across the extreme southwestern Texas
Panhandle where 20 foot winds of 30-35 mph will be likely.
Widespread forecast RFTI values of 4 are expected due to the strong
winds. Even though relative humidity values are not expected to drop
to or below 15 percent, ERC values greater than the 70th percentile
area wide and 90th percentile in the southern Texas Panhandle
warrants the issuance of a red flag warning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
TXZ021>037-039>042.

Wind Advisory from 10 AM this morning to 5 PM CST this afternoon
for TXZ024>031-033>036-039-040.

High Wind Warning from 10 AM this morning to 5 PM CST this
afternoon for TXZ021>023.

&&

01
Hazardous weather outlook, Dec 15, 2:23 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
223 AM CST Wed Dec 15 2021

TXZ021>044-160830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
223 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong southwesterly to westerly winds are expected across the
entire area this afternoon. Sustained wind speeds between 30 and 45
mph are expected with gusts to 60 mph possible. Areas of blowing
dust may result in visibility reductions during the late morning and
afternoon hours as well. The strongest winds will affect the extreme
southwestern Texas Panhandle where a High Wind Warning is in effect.
A wind advisory is in effect for adjacent areas on the South Plains
and extreme southeastern Texas Panhandle.

Critical fire weather conditions are also expected to develop across
much of the area this afternoon due to critically dry fuels, low
relative humidity, and strong winds. A Red Flag Warning is in effect
for the extreme southern Texas Panhandle and the South Plains. A
Rangeland Fire Danger statement is in effect for the Rolling Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Parmer

When
December 15, 10:38 AM CST to 12:07 PM CST
Where
Parmer forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Swisher

When
December 15, 11:08 AM CST to 1:15 PM CST
Where
Swisher forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Castro

When
December 15, 11:40 AM CST to 12:50 PM CST
Where
Castro forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
December 15, 1:02 PM CST to 2:55 PM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988927, 988930, 988929, 988928.